Tolmetin sodium overdose
Tolmetin is an NSAID (nonsteroidal anti-inflammatory drug). It is used to help relieve pain, tenderness, swelling, and stiffness due to certain types of arthritis or other conditions that cause inflammation, such as sprains or strains.
Tolmetin overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Tolmetin sodium is the generic name of this medicine.
Below are symptoms of an overdose of tolmetin in different parts of the body.
AIRWAYS AND LUNGS
- Rapid breathing
- Slow breathing
EYES, EARS, NOSE, AND THROAT
KIDNEYS AND BLADDER
- Kidney failure
- Incoherence (not understandable)
STOMACH AND INTESTINAL TRACT
- Abdominal pain
- Bleeding in the stomach and intestines
- Nausea and vomiting (sometimes bloody)
Seek medical help right away and call the poison control center. Standard procedure is to make the person throw up, unless the person is unconscious or having convulsions. The poison control center will tell you what to do.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the medicine and the strength of the medicine, if known
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (IV, through a vein)
- Medicines to treat symptoms and reverse the effects of the drug
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
- Blood transfusion if stomach bleeding is severe
Recovery is very likely. However, gastrointestinal bleeding may be severe and require blood transfusion. Kidney damage may be permanent. Some people may need endoscopy, placing a tube through the mouth to the stomach, to stop the bleeding. Some may need to use a kidney machine (dialysis) if their kidney function does not return to normal.
Aronson JK. Tolmetin. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:42-43.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Last reviewed on: 5/17/2021
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.